Alert archive / South Dakota / Tornado Warnings in 2010

Tornado Warning 21, NWS Rapid City, SD

June 26, 2010Bennett County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jun 26, 2010, 4:27 PM MDT for Bennett County, South Dakota. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2010, 4:27 PM MDT (22:27 UTC)
Expired
Jun 26, 2010, 5:00 PM MDT
In force
33 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon

County Bennett County, SD

The radar

The Rapid City radar (KUDX), 121 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 4:45 PM MDTHAIL 1.751 W Allen, SD
Jun 26, 4:50 PM MDTHAIL 1.756 E Allen, SDHAIL LASTED FROM 440 TO 450 PM MDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 1:56 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2010-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2010-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2485 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

133 
WFUS53 KUNR 262227
TORUNR
SDC007-262300-
/O.NEW.KUNR.TO.W.0021.100626T2227Z-100626T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
427 PM MDT SAT JUN 26 2010

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN BENNETT COUNTY IN SOUTHWESTERN SOUTH DAKOTA...

* UNTIL 500 PM MDT

* AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 6 MILES NORTHWEST OF ALLEN...OR 19 MILES
  NORTHWEST OF MARTIN...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALLEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4336 10164 4320 10167 4326 10209 4338 10208
TIME...MOT...LOC 2226Z 277DEG 38KT 4332 10199

$$

CZEPYHA
2 follow-up statements
291 
WWUS53 KUNR 262239
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
439 PM MDT SAT JUN 26 2010

SDC007-262300-
/O.CON.KUNR.TO.W.0021.000000T0000Z-100626T2300Z/
BENNETT SD-
439 PM MDT SAT JUN 26 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN BENNETT
COUNTY UNTIL 500 PM MDT...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR ALLEN...OR 12 MILES NORTHWEST OF MARTIN...
MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL BENNETT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4336 10164 4320 10167 4326 10209 4338 10208
TIME...MOT...LOC 2239Z 278DEG 34KT 4330 10186

$$

CZEPYHA
687 
WWUS53 KUNR 262258
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT SAT JUN 26 2010

SDC007-262308-
/O.EXP.KUNR.TO.W.0021.000000T0000Z-100626T2300Z/
BENNETT SD-
458 PM MDT SAT JUN 26 2010

...THE TORNADO WARNING FOR NORTHWESTERN BENNETT COUNTY WILL EXPIRE AT
500 PM MDT/600 PM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4336 10164 4320 10167 4326 10209 4338 10208
TIME...MOT...LOC 2258Z 278DEG 34KT 4327 10162

$$

CZEPYHA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 26, 1:00 PM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 26, 1:00 PM MDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
100 PM MDT SAT JUN 26 2010

.DISCUSSION...WATER VAPOR IMAGERY SHOWS AN UPPER TROUGH CROSSING THE
NORTHERN ROCKIES...CONTINUING EASTWARD. AHEAD OF THE
TROUGH...SEVERAL SHORTWAVES WERE WITHIN THE SOUTHWESTERLY FLOW
CROSSING THE REGION. SURFACE ANALYSIS PLACES A LOW PRESSURE AXIS
FROM CENTRAL NORTH DAKOTA...ACROSS THE CWA...TO THE NEBRASKA
PANHANDLE. TEMPERATURES WERE GENERALLY IN THE LOWER 70S TO LOWER
80S. RADAR SHOWS A LINE OF SHOWERS CROSS SOUTH CENTRAL SOUTH DAKOTA
AT THIS TIME. REGIONAL RADAR SHOWS A LINE OF SHOWERS AND AN ISOLATED
THUNDERSTORM NOW CROSSING NORTH CENTRAL WYOMING HEADING TOWARD THE
WESTERN FRINGES OF THE CWA. THIS AFTERNOON AND TONIGHT...THE
ATMOSPHERE WILL CONTINUE TO DESTABILIZE...ESPECIALLY ACROSS WESTERN
SOUTH DAKOTA BEHIND THE DEPARTING WAVE/LINE OF SHOWERS ACROSS SOUTH
CENTRAL. SATELLITE/RADAR SHOWS TOWERING CU DEVELOPING OVER THE
NORTHERN AND EASTERN BLACK HILLS AT THIS TIME. STORMS ARE EXPECTED
TO DEVELOP LATE THIS AFTERNOON AND PUSH EASTWARD AS THE TROUGH
CROSSES THE AREA. THERE STILL APPEARS TO BE ENOUGH INSTABILITY AND
SHEAR FOR SEVERE WEATHER WITH LARGE HAIL AS THE MAIN THREAT. BY THIS
EVENING...THE BULK OF STORMS IS EXPECTED TO SHIFT INTO SOUTH CENTRAL
SOUTH DAKOTA WITH SOME LINGERING CONVECTION POSSIBLE ACROSS THE REST
OF THE CWA. PRECIP WILL EXIT THE CWA BY LATE TONIGHT.

A QUIET START TO NEXT WEEK IS EXPECTED. UPPER RIDGING WILL BUILD
ACROSS THE REGION SUNDAY BRINGING DRY WEATHER TO THE AREA THROUGH
MONDAY. REMOVED SLIGHT CHANCE POPS ACROSS NORTHWEST SOUTH DAKOTA
THROUGH THE BLACK HILLS SINCE INSTABILITY IS LACKING AND AN UPPER
WAVE STAYS NORTH AND EAST OF THE CWA. TEMPERATURES WILL BE IN THE
70S TO LOWER 80S SUNDAY...AND INCREASE TO THE UPPER 70S TO UPPER 80S
MONDAY.

EXTENDED...UPPER RIDGE WILL DOMINATE WX OVER NRN HIGH PLAINS THRU
THE EXTENDED PERIOD. MAINLY DRY CONDITIONS AND ABOVE AVERAGE
TEMPERATURES WILL RESULT. WILL CONT DRY FCST FOR TUESDAY THROUGH
THURSDAY...THOUGH AN ISOLATED AFTERNOON OR EVENING THUNDERSTORM WILL
BE POSSIBLE EACH DAY. UPPER RIDGE WILL BEGIN TO MV EAST BY FRIDAY
WITH NEXT UPPER TROF APPROACHING REGION...BRINGING BETTER CHANCES OF
TSTMS FOR FRIDAY INTO NEXT WEEKEND.

&&

.AVIATION...THERE WILL BE A CHC OF TSTMS ACROSS NERN WY/WRN SD THIS
AFT/EVENING...WITH LOCAL MVFR CIGS/VSBYS POSSIBLE IN AND NEAR ANY
TSTMS...OTHERWISE VFR CONDS ARE EXPECTED THRU THE FCST PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 26, 6:25 AM MDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
625 AM MDT SAT JUN 26 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
625 AM MDT (725 AM CDT) SAT JUN 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SEVERAL WEAK WEATHER DISTURBANCES AND A COOL FRONT WILL BRING
ISOLATED TO SCATTERED THUNDERSTORMS TO MUCH OF THE AREA TODAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. THERE IS A SLIGHT
RISK OF SEVERE STORMS ACROSS MUCH OF SOUTH DAKOTA. THE PRIMARY THREAT
WILL BE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY. SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jun 26, 2:07 PM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
207 PM MDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             3 WSW DOWNTOWN RAPID CI 44.06N 103.29W
06/26/2010  E1.75 INCH       PENNINGTON         SD   PUBLIC

0156 PM     HAIL             1 SW DOWNTOWN RAPID CIT 44.06N 103.25W
06/26/2010  E1.75 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

LCZEPYHA
Local storm report, Jun 26, 2:16 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
216 PM MDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             DOWNTOWN RAPID CITY     44.08N 103.23W
06/26/2010  E1.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

0200 PM     HAIL             DOWNTOWN RAPID CITY     44.08N 103.23W
06/26/2010  E1.75 INCH       PENNINGTON         SD   BROADCAST MEDIA

0203 PM     HAIL             1 E DOWNTOWN RAPID CITY 44.08N 103.21W
06/26/2010  E1.75 INCH       PENNINGTON         SD   NWS EMPLOYEE

0210 PM     HAIL             5 ESE DOWNTOWN RAPID CI 44.05N 103.14W
06/26/2010  E1.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

0210 PM     HAIL             4 SE DOWNTOWN RAPID CIT 44.03N 103.18W
06/26/2010  E1.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

LCZEPYHA
Local storm report, Jun 26, 3:07 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
307 PM MDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             3 NNE BLACK HAWK        44.19N 103.29W
06/26/2010  E1.00 INCH       MEADE              SD   TRAINED SPOTTER

0257 PM     HAIL             9 SE DOWNTOWN RAPID CIT 43.98N 103.11W
06/26/2010  E1.25 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

LCZEPYHA
Local storm report, Jun 26, 4:10 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
410 PM MDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             1 NW OWANKA             44.03N 102.60W
06/26/2010  E1.00 INCH       PENNINGTON         SD   PUBLIC

0325 PM     HAIL             2 SE FARMINGDALE        43.95N 102.86W
06/26/2010  E0.88 INCH       PENNINGTON         SD   TRAINED SPOTTER

0325 PM     TSTM WND GST     2 SE FARMINGDALE        43.95N 102.86W
06/26/2010  E60.00 MPH       PENNINGTON         SD   TRAINED SPOTTER

0359 PM     HAIL             1 NNE SHARPS CORNER     43.40N 102.39W
06/26/2010  E1.00 INCH       SHANNON            SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jun 26, 4:16 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
416 PM MDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND GST     1 WSW SCENIC            43.78N 102.56W
06/26/2010  E60.00 MPH       PENNINGTON         SD   TRAINED SPOTTER

0405 PM     TSTM WND GST     7 NE PRAIRIE CITY       45.60N 102.70W
06/26/2010  E60.00 MPH       PERKINS            SD   PUBLIC

            NICKEL SIZE HAIL

0408 PM     TSTM WND GST     8 WNW USTA              45.25N 102.31W
06/26/2010  E60.00 MPH       PERKINS            SD   TRAINED SPOTTER

            DIME SIZE HAIL ALSO.

&&

LCZEPYHA
Local storm report, Jun 26, 4:21 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
421 PM MDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             1 ESE KYLE              43.42N 102.18W
06/26/2010  E1.00 INCH       SHANNON            SD   TRAINED SPOTTER

0410 PM     TSTM WND GST     1 ESE KYLE              43.42N 102.18W
06/26/2010  E60.00 MPH       SHANNON            SD   TRAINED SPOTTER

&&

LCZEPYHA

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:40 AM MDTSevere Thunderstorm WarningUNRHarding65 min
Jun 26, 1:24 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington66 min
Jun 26, 1:56 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington66 min
Jun 26, 2:11 PM MDTAreal Flood AdvisoryUNRMeade, Pennington3 hr
Jun 26, 2:31 PM MDTSevere Thunderstorm WarningUNRMeade37 min
Jun 26, 2:39 PM MDTSevere Thunderstorm WarningUNRPennington38 min
Jun 26, 2:47 PM MDTSevere Thunderstorm WarningUNRButte, Harding, Meade, Perkins58 min
Jun 26, 3:15 PM MDTSevere Thunderstorm WarningUNRPennington33 min
Jun 26, 3:20 PM MDTSevere Thunderstorm WarningUNRPennington31 min
Jun 26, 3:28 PM MDTSevere Thunderstorm WarningUNR62 min
Jun 26, 3:38 PM MDTSevere Thunderstorm WarningUNRPennington67 min
Jun 26, 3:48 PM MDTSevere Thunderstorm WarningUNRPerkins57 min
Jun 26, 3:57 PM MDTSevere Thunderstorm WarningUNRPerkins37 min
Jun 26, 4:07 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson68 min
Jun 26, 4:21 PM MDTSevere Thunderstorm WarningUNRPerkins, Ziebach43 min
Jun 26, 4:48 PM MDTSevere Thunderstorm WarningUNRJackson, Mellette72 min
Jun 26, 4:51 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Mellette, Todd69 min

Nearby

Tornado Warnings in South Dakota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.